[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.238.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
July 2005

Pseudoephedrine-Induced Toxic Epidermal Necrolysis

Arch Dermatol. 2005;141(7):907-908. doi:10.1001/archderm.141.7.907

Pseudoephedrine is a sympathomimetic agent that is commonly found in over-the-counter cough and cold preparations. We describe the first reported case of toxic epidermal necrolysis (TEN) associated with the use of pseudoephedrine, confirmed by inadvertent rechallenge and supported by patch testing.

A 57-year-old woman was admitted to the hospital with a pruritic, generalized maculopapular eruption. Her medications included fluoxetine hydrochloride, levothyroxine sodium, and nabumetone. Eight days earlier, she had taken 2 doses of pseudoephedrine hydrochloride for nasal congestion. Two days later, she began taking cefaclor, and the following day, she presented to the emergency department with lip swelling, oral ulcers, and an erythematous, pruritic eruption on her abdomen and thighs. She was treated with diphenhydramine hydrochloride and discharged but was admitted to the hospital 2 days later because of a progressive eruption.

First Page Preview View Large
First page PDF preview
First page PDF preview
×